Oregon, 2012Flooding in Oregon, March 16 to 19, 2012
March 16 to 19, 2012 · NWS MFR · 2 events in 1 county or zone
Heavy rains caused the Coquille River to flood at Coquille.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains caused the Coquille River to flood at Coquille.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 16, 3:16 AM PST, 3 hours 59 minutes earlier.
Area forecast discussion, Mar 16, 3:16 AM PST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
416 AM PDT FRI MAR 16 2012
.DISCUSSION...AN ACTIVE LATE WINTER PATTERN CONTINUES WITH A BROAD
LONGWAVE TROUGH OVER THE NORTHEAST PACIFIC AND A 200KT JET STREAM
DRIVING TOWARD THE REGION. DIFFLUENCE AHEAD OF THIS JET WILL SUPPORT
RAPID DEVELOPMENT OF LOW PRESSURE ALONG THE OREGON COAST
TODAY...GENERATING MORE RAIN AND WIND FOR THE REGION...FOLLOWED BY
LOWERING SNOW LEVELS.
SUBSTANTIAL PRECIPITATION IS ALREADY FALLING WEST OF THE
CASCADES...ESPECIALLY WESTERN SISKIYOU COUNTY...JOSEPHINE...JACKSON...AND
CURRY COUNTIES. RIVERS...CREEKS AND STREAMS ARE SWOLLEN...AND
FURTHER RAINS TODAY WILL LIKELY CAUSE SOME STREAMS TO REACH OR
OVERFLOW THEIR BANKS. THEREFORE...A HOST OF HYDROLOGICAL PRODUCTS
HAVE BEEN ISSUED TO COVER THIS HAZARD. PLEASE SEE PDXFFAMFR FOR A
FLOOD WATCH PRODUCT...AND PDXFLWMFR FOR FLOOD WARNING PRODUCTS FOR
THE COQUILLE RIVER. ADDITIONALLY...A FLOOD ADVISORY AT PDXFLSMFR
HAS BEEN ISSUED FOR HEAVY RAIN IN CURRY COUNTY.
DYNAMICS WILL BE IMPRESSIVE LATER TODAY AS LOW PRESSURE MOVES
ONSHORE...AND THIS WILL BRING ANOTHER ROUND OF MODERATE TO HEAVY
PRECIPITATION TO THE AREA. ALSO...TIGHTENING PRESSURE GRADIENTS WILL
RAMP UP THE WINDS AT THE COAST AND SHASTA VALLEY. A HIGH WIND WATCH
HAS BEEN ISSUED FOR THE COAST...MAINLY BECAUSE OF THE UNCERTAINTY
INVOLVED WITH THE STRENGTH OF THE LOW THAT WILL FORM LATER TODAY. IF
12Z MODELS CONTINUE WITH THE IDEA OF A RAPIDLY DEVELOPING LOW
PRESSURE CENTER NEAR 990MB AT THE COAST...ITS LIKELY THAT A WARNING
WILL BE ABLE TO BE ISSUED FOR A QUICK SHOT OF HIGH WINDS. VERY COLD
AIR ALOFT MOVES IN AND CREATES ENOUGH INSTABILITY FOR THUNDERSTORMS
NEAR THE COAST TODAY. MODELS SUGGEST A SQUALL LINE POSSIBLY FORMING
NEAR THE CURRY COUNTY COAST...AND THE FORECAST REFLECT GUSTY WINDS
AND SMALL HAIL IN THAT AREA.
THE COLD AIR WILL ALSO DROP SNOW LEVELS AND SEVERAL WINTER WEATHER
ADVISORIES HAVE BEEN ISSUED FOR WEST OF THE CASCADES...WITH SNOW
LEVELS BETWEEN 1000 AND 2500 FEET. PLEASE SEE PDXWSWMFR FOR DETAILS.
THE MOST IMPACT WILL PROBABLY OCCUR OVERNIGHT WHEN ROAD TEMPERATURES
COOL AND PRECIPITATION RATES ARE HIGH WITH DEVELOPING LOW PRESSURE.
FURTHER SOUTH...IN NORTHERN CALIFORNIA...A WINTER STORM WARNING
ABOVE 4000 FEET CONTINUES. 850MB TEMPERATURES STILL SUPPORT SNOW
LEVELS THIS HIGH...SO AT THIS TIME MOUNT SHASTA CITY IS NOT EXPECTED
TO BE IMPACTED.
A SHOWERY WEATHER PATTERN CONTINUES THROUGH THE WEEKEND...BUT
PRECIPITATION WILL BE LIGHTER COMPARED TO TODAY AND THIS EVENING.
THE AIR MASS IS THE COLDEST MONDAY MORNING...WITH 850MB TEMPERATURES
BOTTOMING OUT NEAR -8C. SO...EXPECT COLD MORNING LOW
TEMPERATURES...AND AGRICULTURAL INTERESTS SHOULD MONITOR THE
SITUATION AS WE REFINE THE FORECAST IN THE NEXT COUPLE DAYS.
&&
.AVIATION...LOTS OF MOISTURE IS OBSCURING MOUNTAINS OVER THE REGION
AND WILL CONTINUE TO DO SO THROUGH TONIGHT. WINDS WILL BE STRONG
EARLY THIS MORNING ON THE EAST SIDE. A DEEPENING LOW PRESSURE CENTER
OFF THE COAST WILL INCREASE THE WINDS IN MOST AREAS...ESPECIALLY
WEST OF THE CASCADES...LATER TODAY. IFR AND MVFR CONDITIONS WILL
IMPACT THE COAST IN MODERATE TO HEAVY RAIN TODAY...WITH A MIX OF
MVFR AND VFR CONDITIONS INLAND. THUNDERSTORMS WILL IMPACT THE
IMMEDIATE COASTLINE LATER TODAY. LASTLY...FREEZING LEVELS WILL DROP
SHARPLY TONIGHT ACROSS THE REGION AS A COLD FRONT MOVES THROUGH.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH SATURDAY MORNING
FOR ORZ021>024.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
SATURDAY FOR ORZ024.
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH LATE TONIGHT FOR
ORZ021-022.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
SATURDAY ABOVE 2000 FEET FOR ORZ023.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
SATURDAY ABOVE 2500 FEET FOR ORZ026.
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 11 AM PDT
SATURDAY ABOVE 1000 FEET FOR ORZ022.
WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM PDT
SATURDAY FOR ORZ025.
CA...WINTER STORM WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 4000
FEET FOR CAZ080.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING ABOVE 4000 FEET FOR CAZ082.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
FOR CAZ081.
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 PM PDT THIS
EVENING FOR CAZ083.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT EARLY THIS MORNING
FOR PZZ356-376.
GALE WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT SATURDAY FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 5 AM PDT EARLY THIS MORNING FOR
PZZ350-356-376.
HAZARDOUS SEAS WARNING FROM 5 PM THIS AFTERNOON TO 5 AM PDT
SATURDAY FOR PZZ356-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM PDT THIS MORNING FOR
PZZ350-370.
HAZARDOUS SEAS WARNING FROM 8 PM THIS EVENING TO 5 AM PDT
SATURDAY FOR PZZ350-370.
HAZARDOUS SEAS WARNING UNTIL 5 AM PDT EARLY THIS MORNING FOR
PZZ370.
SK/MSO/BTLHazardous weather outlook, Mar 16, 2:59 AM PST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
359 AM PDT FRI MAR 16 2012
ORZ030-031-161200-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
359 AM PDT FRI MAR 16 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TODAY AND TONIGHT
THE HIGH WIND WARNING HAS BEEN CANCELLED. SOUTHWEST WINDS WILL
CONTINUE AT 25 MPH WITH GUSTS TO 40 MPH THROUGH LATE THIS MORNING
BUT SHOULD REMAIN BELOW ADVISORY CRITERIA. NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 16, 6:52 AM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
752 AM PDT FRI MAR 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HEAVY RAIN 2 NE SEIAD VALLEY 41.86N 123.16W
03/16/2012 M1.65 INCH SISKIYOU CA TRAINED SPOTTER
12HR TOTAL. 2.15 INCHES 24HR TOTAL. 33F AND -RASN NOW.
0750 AM HEAVY RAIN 4 N GRANTS PASS 42.50N 123.34W
03/16/2012 M1.90 INCH JOSEPHINE OR TRAINED SPOTTER
7AM-7AM
&&
MOTTENWEFlood, Coos
- When
- March 16, 7:15 AM PST to March 19, 6:45 AM PST
- Where
- Coos County, 0.6 mi N of Cedar Pt to 0.38 mi NNW of Cedar Pt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.179, -124.201
The Coquille River at Coquille exceeded flood stage (21.0 feet) at 16/0715 PST, reached moderate flood stage (23.0 feet) at 16/2330 PST, and crested at 23.69 feet at 17/0700 PST. It receded below moderate flood stage at 18/0645 PST, then receded below flood stage at 19/0700 PST.
Flood, Coos
- When
- March 16, 12:30 PM PST to 6:30 PM PST
- Where
- Coos County, 0.98 mi WSW of Myrtle Pt to 0.94 mi WSW of Myrtle Pt
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.065, -124.148
The South Fork of the Coquille River at Myrtle Point exceeded flood stage (33.0 feet) at 16/1230 PST, crested at 33.15 feet at 16/1400 PST, then receded below flood stage at 16/1815 PST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, March 16 to 17, 2012$1.0 million · EF0 · 13 events
- Flash Flood in Tennessee, March 16, 2012$50,000 · 1 event
- Hail in Georgia, March 16, 20120.88 in hail · 7 events
- Hail in South Carolina, March 16, 20121 in hail · 6 events
- Hail in South Carolina, March 16, 20121 in hail · 5 events
- Hail in Texas, March 16, 20122 in hail · 5 events
- Heavy Snow and High Wind in Nevada, March 16 to 19, 201262 kt wind · 5 events
- Hail in Alabama, March 16, 20121.75 in hail · 4 events
- Hail in Georgia, March 16, 20121.75 in hail · 4 events
- Hail in Texas, March 16, 20120.88 in hail · 4 events
- Heavy Snow in California, March 16 to 17, 20123 events
- Hail and Damaging Wind in Georgia, March 16, 2012$3,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361062, 361063.